Hail, Harlan
- When
- August 4, 4:40 PM EST
- Where
- Harlan County, Rosspoint
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 36.883, -83.283
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 4, 3:25 PM EST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 425 PM EDT MON AUG 4 2003 19Z SFC ANALYSIS SHOWS A WASHED OUT FRONT SPREAD THROUGH THE OHIO VALLEY JUST NORTH OF THE OHIO RIVER. SHOWERS AND THUNDERSTORMS ARE BLOWING UP OVER CENTRAL AND NORTHERN KENTUCKY MOVING INTO OUR CWA. HAIL IS A PRIMARY CONCERN WITH THESE STORMS DUE TO THE COOL MID LEVEL TEMPERATURES...BUT FLASH FLOODING WILL ALSO BE A WORRY. MUCH OF EAST KENTUCKY IS ALREADY SATURATED FROM THE RAINS OF THE PAST TWO DAYS. THE MODELS ARE IN EXCELLENT AGREEMENT ALOFT WITH THE DEEP CLOSED LOW SPINNING OUT OF THE OHIO VALLEY INTO NORTHEAST CANADA BY WEDNESDAY EVENING. LATER IN THE PERIOD...ACCORDING TO THE GFS AND OTHER MEDIUM RANGE MODELS...THE WHOLE PATTERN RETROGRADES WITH ANOTHER CLOSED LOW LOOKING TO DROP INTO THE OHIO VALLEY FOR THE WEEKEND. AS WITH THE PAST FEW DAYS...THE SHORTWAVE DETAILS WILL BE CRITICAL TO THE ACTUAL WEATHER RESULT AND ARE NATURALLY NOT IN AS GOOD AGREEMENT. THE MAIN VORT IS SPINNING THROUGH THE AREA CURRENTLY WITH A NODE EXPECTED TO BRUSH BY AFTER MIDNIGHT. THEN WE SEE A LULL IN UPPER LEVEL SUPPORT WITH THE TROUGH LIFTING OUT BEFORE ANOTHER STRONG WAVE IS PROGGED TO DROP IN WEDNESDAY NIGHT. THE GFS SEEMS A BIT OVERDONE WITH THE VORT THAT IT DROPS INTO THE WESTERN TENNESSEE VALLEY ON THURSDAY. THE BULK OF THE ENERGY THEN STAYS TO OUR SOUTH AFTER THIS BEFORE THE NEXT SERIES OF WAVES DIVE IN TO CARVE OUT THE WEEKEND/S UPPER LOW. SENSIBLE WEATHER WILL FEATURE AN ACTIVE EVENING WITH SHOWERS AND MARGINALLY SEVERE THUNDERSTORMS. GENERALLY SMALL HAIL AND FLOODING WHEREVER THE STORMS TRAIN WILL BE THE MAIN CONCERN WITH THESE. EXPECT THESE STORMS TO DIE OUT LATER THIS EVENING BUT ADDITIONAL ONES WILL BE POSSIBLE AFTER MIDNIGHT CONTINUING THE FLOOD THREAT AS PWS ARE NEAR 1.5 INCHES AND THE STORMS WILL BE SLOW MOVING AND PRONE TO TRAINING. AS A RESULT HAVE ISSUED A FLOOD WATCH FOR THE ENTIRE AREA RUNNING THROUGH 8 AM EDT WITH THE MAIN CONCERN THIS EVENING. AFTER TONIGHT WILL GO WITH A MORE DIURNAL TREND TO THE POPS THROUGH THE WEEKEND...PERHAPS SPIKING MORE ON WEDNESDAY. TEMPS WILL BE ON THE COOL SIDE OF NORMAL UNDER THE PERSISTENT TROUGH. MOS TEMPS ARE SIMILAR THROUGHOUT THE PERIOD FOR LOWS...WILL NOT DEVIATE FAR IN THIS PERSISTENT PATTERN. AS FOR MAXES...PREFER THE MAV NUMBERS FOR HIGHS TUESDAY VERSES THE TOO COOL FWC AND MET. THE NUMBERS ARE BETTER FOR WEDNESDAY HIGHS. AS FOR POPS...SPLIT THE DIFFERENCE TONIGHT AND TUESDAY...MAV TOO HIGH TUESDAY NIGHT. AS FOR THE GFE GRIDS AND IFPS...PERFORMED MY USUAL INITIALIZATION OF TEMPS...DEWPOINTS...AND WINDS FOR THE FIRST 60 HOURS FROM THE MESOETA. GENERALLY HAD TO ADJUST HIGHS UP FOR TUESDAY ALSO MASSAGED THE GRIDS FOR OUR CCF POINTS. LITTLE CHANGES TO THE REST THROUGH FRIDAY. BROUGHT UP SKY AND POPS FOR SATURDAY AND SUNDAY AS THE SFC PATTERN RETROGRADES. ALSO CHANGED TONIGHT/S SKY AND POPS TO FOCUS MORE ON EARLIER ACTIVITY. PRELIMINARY CCF NUMBERS: LOZ 064/083 064/084 062 643 JKL 065/082 065/083 065 643 .JKL...FLOOD WATCH FOR MOST OF EAST KENTUCKY THROUGH 8 AM EDT. GREIF PREVIOUS DISCUSSIONS FOLLOW: --------------------------------------------------------------------- AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 1122 AM EDT MON AUG 4 2003 LAST REMNANTS OF COMPLEX EXITING OUR NORTHERN COUNTIES. MAIN TRIGGERS ARE UPSTREAM IN WESTERN KY WITH VORT/S/W TROUGH AXIS AND STRONG JET STREAM ENERGY ON THE BACKSIDE. STILL GETTING SOME GOOD SUNSHINE OUT THERE IN PLACES. WILL KEEP LIKELY POPS GOING...WITH A FOCUS ON LATE THIS AFTERNOON WHERE MAIN TRIGGERS WILL BE CLOSER TO US. WET BULBS COMING DOWN WITH S/W TROUGH PASSAGE. WIND PROFILE REMAINS UNIDIRECTIONAL. ANY STORMS THAT GO UP TODAY WILL HAVE TO BE CLOSELY WATCHED FOR SEVERE POTENTIAL. NUMEROUS COUNTIES RUNNING LIGHT IN THE FLASH FLOOD GUIDANCE DEPARTMENT...SO ISOLATED FLASH FLOODING POTENTIAL VERY REAL AS WELL. WILL ADJUST GRIDS AND FORECAST TO REFLECT CURRENT TRENDS. UPDATE OUT BEFORE TOO LONG. GEOGERIAN --------------------------------------------------------------------- 915 PM EDT SUN AUG 3 2003 AFTER NOT MUCH CONVECTION THROUGH THE AFTERNOON AND EARLY EVENING SOME THUNDERSTORMS HAVE FINALLY POPPED UP IN THE LAST HOUR. MSAS ANALYSIS SHOWING SOME WEAK SURFACE MOISTURE FLUX CONVERGENCE OVER ERN KY. WATER VAPOR HINTS AT VORT MAX MOVING ACROSS SOUTH CENTRAL KY...WHICH 18Z MESOETA FORECAST ALSO POINTS TOO. THUS SOME SUPPORT FOR SCATTERED CONVECTION TO CONTINUE FOR NEXT SEVERAL HOURS. CURRENT FORECAST LOOKS GOOD AND DO NOT PLAN AN UPDATE AT THIS TIME. SBH
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 516 PM EDT MON AUG 4 2003 ...FLOOD WATCH UNTIL 8:00 AM EDT TUESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN KENTUCKY. .DAY ONE...REST OF THIS AFTERNOON AND TONIGHT. SHOWERS AND THUNDERSTORM ARE LIKELY TONIGHT...SOME OF WHICH WILL BRING HEAVY RAINFALL. LOCALIZED FLOODING PROBLEMS MAY OCCUR...ESPECIALLY IN AREAS WHICH HAVE ALREADY RECEIVED HEAVY RAINFALL IN THE LAST COUPLE OF DAYS. THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS. HIGH WINDS AND LARGE HAIL WILL BE THE PRIMARY THREATS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS WILL BE POSSIBLE THROUGH FRIDAY. THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS COULD BE SEVERE LATE TUESDAY... ESPECIALLY NEAR THE VIRGINIA AND TENNESSEE BORDERS. THE PRIMARY THREAT WOULD BE HIGH WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND TUESDAY. SPOTTERS ARE URGED TO REPORT ANY OCCURRENCE OF FLOODING...DAMAGING WIND...OR HAIL. COREY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
449 PM EDT MON AUG 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0444 PM FRENCHBURG KY .75 INCH HAIL
08/04/03 MENIFEE DIME SIZE HAIL IN
FRENCHBURG AND EAST OF THE
CITY. REPORTED BY 911
DISPATCH.
KOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON, KY
514 PM EDT MON AUG 4 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0450 PM FRENCHBURG KY .88 INCH HAIL
08/04/03 MENIFEE NICKEL SIZE HAIL IN
DOWNTOWN FRENCHBURG AT
DISPATCH CENTER. REPORTED
BY DISPATCH.
KOThe Jackson,KY radar (KJKL), 79 km away, was scanning. The volume nearest the first event began at 21:37 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333358.